Heroin-induced pulmonary edema is an etiological subtype of non-cardiogenic pulmonary edema. It may be prevalent in up to 40% of patients admitted with a heroin overdose 2.
It is defined by some authors as a syndrome in which a patient develops significant hypoxia (room air saturation< 90% with a respiratory rate > 12/min) within 24 hours of a clinically apparent heroin overdose. It should be accompanied by radiographic evidence of diffuse pulmonary infiltrates not attributable to other causes, such as cardiac dysfunction, pneumonia, pulmonary embolism, or bronchospasm, and should usually resolve clinically and radiographically within 48 hours 1.
- 1. Sporer KA, Dorn E. Heroin-related noncardiogenic pulmonary edema : a case series. Chest. 2001;120 (5): 1628-32. Chest (citation) - Pubmed citation
- 2. Sterrett C, Brownfield J, Korn CS et-al. Patterns of presentation in heroin overdose resulting in pulmonary edema. Am J Emerg Med. 2003;21 (1): 32-4. doi:10.1053/ajem.2003.50006 - Pubmed citation
- 3. Baughman RP, Bois RM. Diffuse Lung Disease, A Practical Approach. Springer. (2011) ISBN:1441997709. Read it at Google Books - Find it at Amazon